Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 129, NWS Des Moines, IA

April 18, 2006Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2006, 9:20 PM CDT for Marion County, Iowa. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2006, 9:20 PM CDT (02:20 UTC)
Expired
Apr 18, 2006, 10:15 PM CDT
In force
55 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Marion County, IA

The radar

The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 9:35 PM CDTHAIL 0.88Melcher-Dallas, IADELAYED REPORT.
Apr 18, 9:36 PM CDTHAIL 0.88Melcher-Dallas, IA
Apr 18, 9:36 PM CDTHAIL 1N Melcher-Dallas, IA
Apr 18, 9:38 PM CDTHAIL 1Melcher-Dallas, IAREPORTED BY KCCI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 8:03 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2053 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 190220
SVRDMX
IAC125-190315-
/O.NEW.KDMX.SV.W.0129.060419T0220Z-060419T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
920 PM CDT TUE APR 18 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 1015 PM CDT.

* AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF CHARITON...OR 32 MILES SOUTH OF DES MOINES...AND
  MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MELCHER-DALLAS BY 930 PM CDT.
  NEAR KNOXVILLE BY 940 PM CDT.
  4 MILES NORTHWEST OF PELLA AIRPORT BY 955 PM CDT.

THE LOCATION OF KNOXVILLE AIRPORT IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4150 9333 4117 9333 4117 9289 4151 9288

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 190240
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT TUE APR 18 2006

IAC125-190315-
/O.CON.KDMX.SV.W.0129.000000T0000Z-060419T0315Z/
MARION IA-
940 PM CDT TUE APR 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARION COUNTY
UNTIL 1015 PM CDT...

AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF KNOXVILLE...OR 29 MILES SOUTHEAST OF DES MOINES...AND
MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR KNOXVILLE BY 945 PM CDT.
  NEAR PELLA AIRPORT BY 1005 PM CDT.

THE LOCATIONS OF MELCHER-DALLAS AND KNOXVILLE AIRPORT ARE ALSO IN THE
PATH OF THIS SEVERE THUNDERSTORM.

HAIL UP TO QUARTER SIZED HAIL HAS BEEN REPORTED IN MELCHIOR DALLAS 
AT 936 PM WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR EASTERN IOWA.

LAT...LON 4150 9333 4117 9333 4117 9289 4151 9288

$$

KINNEY
000 
WWUS53 KDMX 190316
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1015 PM CDT TUE APR 18 2006

IAC125-190325-
/O.EXP.KDMX.SV.W.0129.000000T0000Z-060419T0315Z/
MARION IA-
1015 PM CDT TUE APR 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 1012 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...THOUGH 
ADDITIONAL STORMS MOVING THROUGH THE COUNTY IN THE NEXT HOUR MAY 
PRODUCE HAIL TO ONE HALF INCH IN DIAMETER AND WINDS TO 50 MPH.  

THE CURRENT SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR EASTERN IOWA.

LAT...LON 4150 9333 4117 9333 4117 9289 4151 9288

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:00 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Apr 18, 3:00 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT TUE APR 18 2006

.DISCUSSION...
MARCH OF UPPER LOW IS FAIRLY WELL LOCKED NOW MODEL WISE AS THE SYS
MOVES SLOLY ACRS SRN MN THRU THU AND FRI. DVLPG IMPRESSIVE LATE
SEASON SNOW STORM SHOULD REALLY DUMP THE SNOW ACRS THE BLACK HILS AS
NW WNDS ARE HITTING 56KTS NOW IN FAR NWRN SD ON THE SFC. IN THE
SHORTER TERM...STILL LOOKING FOR SOME ELEVATED STORMS TO GO IN FAR
SRN IA LATE THIS AFTN AND INTO THE EVENING. MAIN THREAT WOULD BE
HAIL AND WIND. THE RUC AND NAM PUSH A NOSE OF 1-2K CAPE BY 00Z INVOF
LWD FOR 3-4HR WINDOW OF STORMS. A FEW MORE HOURS OF DESTABILIZATION
IS STILL NEEDED HOWEVER TO REALIZE THE CAPE. VSB IMAGERY HAS DECENT
WAVE CLD DVLPMT IN THE LOWER STABLE LAYER NOW. ACTION SHOULD SWEEP
QUICKLY EWD LEAVING THE CWA PCPN FREE BY MRNG. UPPER LOW WL THEN
GRDLY SPREAD SML PCPN CHCS ACRS THE NRN TIER FM W TO E BEGINNING
LATE TMR WITH THE BEST PCPN CHCS LATE THURSDAY. THE UPR LOW SHOULD
BE DEPARTING THE AREA ON FRI WITH ESSENTIALLY A DRY FCST FOR THE
WEEKEND. THE UPR SYS WL PULL COOLER AIR SWD IN IA THRU THE WEEKEND
WITH LOWS ESPECIALLY CLOSER TO NORMAL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, Apr 18, 4:16 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
416 PM CDT TUE APR 18 2006

IAZ004>007-015>017-023>028-033>039-044-045-192130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-
416 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...MAINLY
ALONG AND NORTH OF A DENISON TO WEBSTER CITY TO WATERLOO LINE.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED...NON SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP LATE
THIS AFTERNOON AND EARLY THIS EVENING ACROSS NORTHERN IOWA.
ALTHOUGH NO SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW STORMS
COULD PRODUCE SMALL HAIL AND GUSTY WINDS. IN ADDITION...BRIEF
HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ046>050-057>062-070>075-081>086-092>097-192130-
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
416 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...MAINLY ALONG AND SOUTH OF AN AUDUBON TO BOONE TO
MARSHALLTOWN LINE.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS
AFTERNOON AND EARLY THIS EVENING ACROSS CENTRAL AND SOUTHERN
IOWA...MAINLY FROM 6 PM THROUGH MIDNIGHT. A FEW STORMS MAY BE
SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS. IN ADDITION...BRIEF HEAVY RAIN IS ALSO POSSIBLE WITH THE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE FORECAST ON THURSDAY AFTERNOON...HOWEVER
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING INTO TONIGHT.

STEINBUGL

In the hours before

Local storm report, Apr 18, 8:31 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
831 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             6 ESE LEON              40.72N 93.64W
04/18/2006  E0.75 INCH       DECATUR            IA   TRAINED SPOTTER

&&

RVACHALE
Local storm report, Apr 18, 8:40 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             3 SE LEON               40.71N 93.71W
04/18/2006  E1.00 INCH       DECATUR            IA   BROADCAST MEDIA

            RELAYED FROM MEDIA OUTLET KCCI.

&&

RVACHALE
Local storm report, Apr 18, 9:00 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND GST     8 S OSCEOLA             40.92N 93.77W
04/18/2006  E60 MPH          CLARKE             IA   AMATEUR RADIO

&&

JOHNSON
Local storm report, Apr 18, 9:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
911 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             WEST DES MOINES         41.57N 93.75W
04/18/2006  E0.88 INCH       POLK               IA   LAW ENFORCEMENT

&&

JOHNSON
Local storm report, Apr 18, 9:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             4 NW DES MOINES         41.63N 93.67W
04/18/2006  E0.75 INCH       POLK               IA   TRAINED SPOTTER

&&

STEACHOU
Local storm report, Apr 18, 9:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
917 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             BOONE                   42.05N 93.88W
04/18/2006  E0.88 INCH       BOONE              IA   TRAINED SPOTTER

&&

STEACHOU

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:37 PM CDTSevere Thunderstorm WarningDMXDecatur53 min
Apr 18, 8:03 PM CDTSevere Thunderstorm WarningDMXClarke42 min
Apr 18, 8:28 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne47 min
Apr 18, 8:43 PM CDTSevere Thunderstorm WarningDMXClarke47 min
Apr 18, 8:46 PM CDTSevere Thunderstorm WarningDMXLucas44 min
Apr 18, 8:51 PM CDTSevere Thunderstorm WarningDMXMadison39 min
Apr 18, 9:02 PM CDTSevere Thunderstorm WarningDMXWarren43 min
Apr 18, 9:12 PM CDTSevere Thunderstorm WarningDMXPolk48 min
Apr 18, 9:14 PM CDTSevere Thunderstorm WarningDMXWayne46 min
Apr 18, 9:27 PM CDTSevere Thunderstorm WarningDMXAppanoose37 min
Apr 18, 9:38 PM CDTSevere Thunderstorm WarningDMXJasper52 min
Apr 18, 9:50 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe40 min
Apr 18, 9:56 PM CDTSevere Thunderstorm WarningDMXMarshall49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.